Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Ms Treatment therapies and side effects. Your opinion on Best and Worst
avatar
Hether85 posted:
What MS treatment(s) are you recieving and how is it working out. any adverse side effects? Best and Worst Treatment options. all opinions welcome. I am a 26yr old female living with relapsing remitting MS. Diagnosed 2.5 Yrs ago, started Betaseron 2 years ago. 1 flare up in past 2 years after starting therapy, (it was stress induced, im a medical student). Intermittent Solumedrol treatments, 1 a Year, 3 day out patient.

Take the Poll

What MS treatment(s) are you recieving and how is it working out. any adverse side effects? Best and Worst Treatment options. all opinions welcome.
  • Betaseron
  • Avonex
  • Copaxone
  • Rebif
  • Gilyena
vote
View Poll Results
Reply
 
avatar
Rory26312 responded:
Hi Hether

I have been on Avonex since my diagnosis eight years ago and think it's great. I have had very few side effects and none in recent years.

My neuro wants me to change to Tysabri as I had a flair in Nov and have been having some mild cognitive function loss since. He seems to think that Ty will help with this so I may be in for a change like it or not.

Rory
 
avatar
philly45 responded:
Hi Hether,

I have been on Avonex for 5 years. I had severe symptoms for the first 2.5 years. I was told to stick with it, that it would get better. It did but it still interfers with my Fridays (shot night)and Saturdays. I feel fatigued and often have muscle aches, headache and sometime upset stomach. I still have symptoms but no major flare-ups. MRIs remain unchanged.
Good enough for me. I know we will always have fatigue. Unless your avoid stress, good luck with that, you will have flare-ups. Best of luck in school. Make sure you join a support team or sign up for the NMSS in your area. They will be supportive and offer good resources. Get involved to find the cure. I do the MS Walk every year and raise money for us. We are stuck with this disease, let's work to make a difference. All the best, Cindy
 
avatar
Mfasic responded:
I have been on Betaseron since I was diagnosed in 1997. If you don't mind feeling like you've been run over by a truck every other night. If you don't mind giving yourself shots, ugly shot spots that never go away with lumps and bumps on legs, stomach, butt and arms - Betaseron is for you. I have had minor relapses but nothing major.
 
avatar
dinkie10 responded:
my wife has had ms since she was about 35 and takes rebif 3 times a week. it does stop relapses. she does occasionaly have a relapse that will lasta few hours, but nothing like she had before .they lasted sometimes weeks.
wish they would have had it when she was first diagnosed. she avoided the wheelchair for about 34 years. She was told to go home and live the best she could because there was no treatment. She is now in a wheelchair part time and uses a walker part time.---but she`s 70 years old too.She raised three sons and always insisted on doing the normal things a well person would do.
exercise,exercise, exercise--both the body and the brain.she rides a stationary bike daily(legs) and reads a lot(brain).
 
avatar
macleaj replied to philly45's response:
I was diagnosed in 2003 - I had 3 lesions and now I have about 5 or 6 with no medication. My doctor always leaves it up to me whether or not to take the medication and I always say no because I don't want to take the shots and deal with the side effects when I feel fine. My only symptoms are memory loss and tiredness with intermittent tingling that goes away quite quickly. I want to take the oral medication if it ever comes out. Don't know if the side effects are worth the risk since I am o.k. right now (knock on wood). I also get more symptomatic when exposed to high heat. Anything over 73 and I go ballistic.
 
avatar
Hoosiervet responded:
I was diagnosed in 1999 at the Cleveland Clinic and was put on Avonex. My eyesight and memory so far have remained unchanged but my physical abilities are another story. My initial symptoms were foot drop in right foot followed by dragging of the same leg. In the 11 years since diagnosis I can barely walk. Have AFO on right foot and use a cane when wearing it, use walker around house without it. It was determined about 5 years ago that I have Primary Progressive. Doctor has asked if I felt that the Avonex is working. I can only tell him no because I have nothing to base it on. Would I be worse if I wasn't taking the shot every week? I guess it's possible. I'll never know.
 
avatar
ginny427 responded:
I am currently taking copaxone (three years in March) The worst side effects are from the injections themselves: swelling, bruising and indentations in the skin. I hope that an oral medication comes out very soon so I can stop the daily injections!
 
avatar
romangirl1 responded:
I was diagnosed in 2000. In the first several years I was on Avonex, then switched to Rebif, then switched to Copaxone. I started Avonex within a few months of being diagnosed & was doing ok for the first 2 years. Then had a really bad flare-up & they started coming regularly. I switched to Rebif & that was horrible. I had constant pain all over by body all day everyday & gained 40 pounds in 5 months & still had a flare-ups on it.

Quit taking all meds for a couple of years then tried Copaxone for a few months. Didn't like the side effects of flushing, rapid heartbeat, difficulty breathing & so on, so I stopped taking that.

With the exception of the Copaxone for a few months about a year ago I have been on no MS meds since 2005. I didn't feel any of them helped me. As a matter of fact, I had more flare-ups while on the meds than when I wasn't taking anything.

Yes, I do still get hospitalized for flare-ups & they now give me IVIG (intravenous immuniglobin) instead of the steroids they did for the first 5 years. After 5 years of hospitalizations, they finally realized the steroids actually made my condition worse. I'd be worse off when I left the hospital after treatments than when I first got admitted.

My doctor wanted me to start Tysabri which I absolutely refused. I know the % of people that get PML from it is small, but why would I take a med that could potentially kill me or make me worst off than I am? So now I take nothing.

GOOD LUCK & I hope you find something that works for you.
 
avatar
romangirl1 replied to ginny427's response:
The oral medication is out on the market now:
Gilenya (fingolimod)
There of course could be some unpleasant side effects. I've decided to not take anything at this time. Until this med has been on the market for at least a couple of years. The FDA pushes this stuff through so fast, I want to wait a while to see what kind of side effects do come up with extended use on a large group of people before I start taking it.
 
avatar
romangirl1 replied to Rory26312's response:
Just make sure you read up on all the possible side effects of Tysabri before you agree to taking it. I know the chances of getting PML are small, but I was not willing to take the chance of ending up worse off than I am right now. Especially if there is something else out there to try. GOOD LUCK
 
avatar
kweiss01 replied to ginny427's response:
The oral medication, Gilyena, is now available. I have been on Copaxone for 7 years, but due to increased symptoms my neuro has encouraged Gilyena. I will most likely start taking it in a few weeks.
 
avatar
kweiss01 replied to romangirl1's response:
My doctor said there is a blood test for an antibody to see if you are susceptible to getting PML. He is associated with the University of CA San Francisco MS Center and has told me that Tysabri is not recommended to anyone with the antibody. However, those without the antibody are well protected from PML.
 
avatar
cioneb responded:
HI HEATHER, I WAS DIAGNOSED IN 1991 AND THEN I WAS TOLD TO JUST KEEP EXCERSING CAUSE THERE
WAS MEDICINE TO TAKE. IN 2004 I HAD BACK SUGERY,
WHICH AT THAT TIME WAS A NO-NO. WITHIN 3 MONTHS
I COULD NOT TALK OR USE MY LEFT HAND. ENDED UP IN THE HOSPITAL ON THE IV. STERIOD FOR 3 DAYS AND IT HELPED ALOT. SO I HAVE BEEN ON BETASERON 1b
EVER SINCE. I TRIED TYSABRI FOR 5 MONTHS AND MY BODY REJECTED IT. SO I'M BACK ON THE BETASERON 1b. IT KEEPS ME GOING,WITH THE BUMPS AND BRUISES. BUT I'M ALIVE. YES, I HAVE GOOD DAYS AND
BAD DAYS. I ENJOY LIFE AND DON'T LET IT GET ME DOWN.
 
avatar
ramonhgarcia replied to kweiss01's response:
am dealin with RRMS just wondering if anyone knows a Good Med to be on? i am currently taken Copaxone i have had this flare up for a year now ive been activly taken copaxone for 7 mnths.?


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Wealth of vitamin D and MS information
There is a lot of information on vitamin D and MS at VitaminDWiki. Shortcut to the MS material is http://tinyurl.com/MSVitaminD . You ... More
Was this Helpful?
24 of 31 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.